Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 334, NWS Des Moines, IA

August 3, 2004Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 3:02 PM CDT for Worth County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 3:02 PM CDT (20:02 UTC)
Expired
Aug 3, 2004, 4:00 PM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The radar

The La Crosse radar (KARX), 169 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032002
SVRDMX
IAC195-032100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WORTH COUNTY IN NORTH CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHWEST OF NORTHWOOD
  TO 10 MILES WEST OF JOICE...OR FROM 39 MILES NORTH OF MASON CITY TO
  25 MILES NORTHWEST OF MASON CITY...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR NORTHWOOD AROUND 315 PM CDT...
  NEAR MANLY AROUND 325 PM CDT AND
  NEAR GRAFTON AROUND 335 PM CDT.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. THE 
STRONGEST WIND WILL OCCUR IN THE NORTHERN PORTION OF THE COUNTY.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT 
TUESDAY AFTERNOON FOR NORTHERN IOWA.

LAT...LON 4350 9304 4327 9304 4328 9305 4328 9313
      4329 9314 4329 9320 4330 9322 4333 9350
      4350 9350

$$

GRAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 17 hours 22 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 17 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Special weather statement, Aug 3, 11:58 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-046>050-060>062-032200-

...SEVERE THUNDERSTORM WATCH #696 REMAINS IN EFFECT UNTIL 500 PM CDT
FOR THE COUNTIES OF...

  BLACK HAWK            BOONE                 BREMER
  BUTLER                CALHOUN               CERRO GORDO
  EMMET                 FRANKLIN              GREENE
  GRUNDY                HAMILTON              HANCOCK
  HARDIN                HUMBOLDT              JASPER
  KOSSUTH               MARSHALL              PALO ALTO
  POCAHONTAS            POLK                  POWESHIEK
  SAC                   STORY                 TAMA
  WEBSTER               WINNEBAGO             WORTH
  WRIGHT

IN ADDITION...SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR
MUCH OF THE REST OF NORTHWEST IOWA AND PARTS OF NORTHEAST IOWA UNTIL
500 PM AS WELL.
Local storm report, Aug 3, 12:06 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1206 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             5 W BOONE               42.05N 93.98W
08/03/2004  1.75 INCH        BOONE              IA   BROADCAST MEDIA

&&

GRAMS
Local storm report, Aug 3, 12:09 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     5 SSE BEAVER            41.97N 94.10W
08/03/2004                   BOONE              IA   TRAINED SPOTTER

            LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
            BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.

0445 AM     TSTM WND DMG     RUNNELLS                41.51N 93.36W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            MATURE OAK TREES DOWNED.

0510 AM     HAIL             PLEASANTVILLE           41.39N 93.27W
08/03/2004  1.75 INCH        MARION             IA   BROADCAST MEDIA

            GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
            COUNTY ROAD G40 NEAR PLEASANTVILLE.

0520 AM     TSTM WND DMG     KNOXVILLE               41.32N 93.10W
08/03/2004                   MARION             IA   LAW ENFORCEMENT

            SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
            POWER LINE WIRES AND POLES.

&&

GRAMS
Local storm report, Aug 3, 12:10 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1210 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0131 AM     HAIL             5 ENE LANESBORO         42.21N 94.61W
08/03/2004  0.75 INCH        CALHOUN            IA   TRAINED SPOTTER

0206 AM     HAIL             3 N CHURDAN             42.20N 94.48W
08/03/2004  1.75 INCH        GREENE             IA   LAW ENFORCEMENT

            QUARTER TO GOLFBALL SIZED HAIL.

0310 AM     TSTM WND DMG     5 SSE BEAVER            41.97N 94.10W
08/03/2004                   BOONE              IA   TRAINED SPOTTER

            LARGE MAPLE TREE DOWNED. PLANTED IN THE 1880S AND WAS
            BIGGEST ONE IN YARD. APPROXIMATELY 3 FEET IN DIAMETER.

0320 AM     HAIL             4 S FARNHAMVILLE        42.22N 94.42W
08/03/2004  1.00 INCH        CALHOUN            IA   LAW ENFORCEMENT

0411 AM     TSTM WND GST     WEST DES MOINES         41.57N 93.75W
08/03/2004  60 MPH           POLK               IA   TRAINED SPOTTER

0430 AM     TSTM WND DMG     3 W ALTOONA             41.65N 93.53W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            LARGE TREE DOWN ON HOUSE.

0438 AM     HAIL             5 W BOONE               42.05N 93.98W
08/03/2004  1.75 INCH        BOONE              IA   BROADCAST MEDIA

0445 AM     TSTM WND DMG     RUNNELLS                41.51N 93.36W
08/03/2004                   POLK               IA   BROADCAST MEDIA

            MATURE OAK TREES DOWNED.

0510 AM     HAIL             PLEASANTVILLE           41.39N 93.27W
08/03/2004  1.75 INCH        MARION             IA   BROADCAST MEDIA

            GOLF BALL HAIL AND POWER LINES DOWNED DUE TO WIND ALONG
            COUNTY ROAD G40 NEAR PLEASANTVILLE.

0520 AM     TSTM WND DMG     KNOXVILLE               41.32N 93.10W
08/03/2004                   MARION             IA   LAW ENFORCEMENT

            SMALL TREES AND TREE LIMBS DOWNED. TREE BRANCHES DOWNED
            POWER LINE WIRES AND POLES.

0521 AM     TSTM WND GST     KNOXVILLE               41.32N 93.10W
08/03/2004  58 MPH           MARION             IA   MESONET

0642 AM     TSTM WND DMG     5 W DRAKESVILLE         40.80N 92.58W
08/03/2004                   DAVIS              IA   LAW ENFORCEMENT

            POWER LINES DOWN AT BOY SCOUT CAMP.

0645 AM     TSTM WND DMG     OTTUMWA                 41.02N 92.42W
08/03/2004                   WAPELLO            IA   TRAINED SPOTTER

            POWER LINES DOWN.

0700 AM     TSTM WND GST     3 S OTTUMWA             40.98N 92.42W
08/03/2004  60 MPH           WAPELLO            IA   TRAINED SPOTTER

&&

GRAMS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningDMXGreene58 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 3, 4:52 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningDMXPolk, Story48 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Aug 3, 6:53 PM CDTSevere Thunderstorm WarningDMXAudubon37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.